Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 48, NWS Kansas City, MO

March 11, 2019Andrew County, Buchanan County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this river flood warning at Mar 11, 2019, 10:09 AM CDT for Andrew County, Buchanan County, Missouri; Doniphan County, Kansas. It took effect at Mar 13, 2019, 6:51 AM CDT. It was in force for 269 days.

The area

The counties it named.

The facts

Issued
Mar 11, 2019, 10:09 AM CDT (15:09 UTC)
In effect from
Mar 13, 2019, 6:51 AM CDT
Expired
Dec 6, 2019, 7:34 PM CST
In force
269 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at St. Joseph (SJSM7). The gauge peaked at 32.07 ft at Mar 22, 2019, 8:00 PM CDT.

actionminormoderatemajor203003/1103/1203/1303/1403/1503/1603/1703/1803/1903/2003/2103/2203/2303/2403/2503/2603/2703/2803/2903/3003/3104/0104/0204/0304/0404/0504/0604/0704/0804/0904/1004/1104/1204/1304/1404/1504/1604/1704/1804/1904/2004/2104/2204/2304/2404/2504/2604/2704/2804/2904/3005/0105/0205/0305/0405/0505/0605/0705/0805/0905/1005/1105/1205/1305/1405/1505/1605/1705/1805/1905/2005/2105/2205/2305/2405/2505/2605/2705/2805/2905/3005/3106/0106/0206/0306/0406/0506/0606/0706/0806/0906/1006/1106/1206/1306/1406/1506/1606/1706/1806/1906/2006/2106/2206/2306/2406/25
Action stage
14 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06818000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 11, 6:10 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 11, 6:10 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
610 AM CDT Mon Mar 11 2019

.Discussion...
Issued at 346 AM CDT MON MAR 11 2019

Message of the day: We've got one more day of dry weather in store
to help alleviate some flooding, but rain chances return Tuesday
morning through Thursday. 1-2 inches of rainfall is expected
during this time, which will likely enhance flooding concerns.

Currently, high pressure is sitting over the area, with upper level
ridging just off to our west. Throughout the day, these features
will move east, helping keep skies mostly sunny. At the surface,
winds will shift to the southeast, allowing some warm air advection
to filter into the area. This will help temperatures warm into the
mid 40s to mid 50s. Over all, it looks like a pretty decent day,
especially given what it has been like over the past few weeks and
what is to come.

Late tonight, things will change as a closed upper level low,
currently positively tilted and centered off the California Coast,
moves into the Southwest U.S. Once it moves over the CONUS, this
feature will start ejecting multiple subtle shortwave troughs into
the region out ahead of it. In addition, our region will become
sandwiched between the advancing 850mb low and the exiting 850mb
high. This will ramp up the LLJ and enhance moisture and warm air
advection into the region. This will all lead to widespread light
to moderate rainfall starting Tuesday morning. There is still a
slight disagreement among mid and long range models regarding the
onset of the rain, however, the 06Z run of the NAM has fallen more
in line with the GFS. The GFS brings in precipitation more in the
1-4 AM time frame, while the NAM brings it in the 4-7 AM time
frame. The ECMWF and short term model blends seems to also have
the same general consensus. Additionally, all solutions warm
temperatures above freezing before precipitation moves in.

Tuesday night, the low pressure system will start moving to the
northeast and strengthening as it does so. It will also become
negatively tilted and occluded by Wednesday morning. The LLJ will
really ramp up as well, advecting even more moisture from the Gulf
of Mexico and stronger warm air advection into our area. This will
result in more widespread moderate to heavy rain showers and
isolated to scattered thunder. Severe weather chances continue to
look low with this system. While there will be plenty of wind shear,
instability still looks to be the limiting factor. Wednesday night,
the dry slot will move over our area, significantly decreasing
precipitation chances. However, rain chances won't completely go
away, due to the expected wraparound precipitation. This will
keep light scattered rain chances through Thursday night. In
addition to the rain, breezy conditions are expected Wednesday as
the surface low approaches and then Thursday as the cold front
moves through and the system exits. Friday, the system will
completely exit the area, taking the rain and stronger wind with
it.

The main concern with this system is the prolonged, and sometimes
moderate to heavy, rainfall. With this system opening up the Gulf
of Mexico, PWAT values will be around 1 inch on Tuesday and then
will increase to around 1.25 on Wednesday, both which are well
above normal. When all is said and done, we are looking at 1-2
inches of rainfall. The lower end is expected across central MO
with the higher end across northwest MO and northeast KS, where
the center of the low will move through. This will keep flooding a
concern through at least the end of the week across much of the
area, especially across northwest MO and northeast KS. As a
result, have issued a Flood Watch for Atchison county, MO when we
expect the heaviest rainfall, 1 AM Wednesday through 7 PM
Wednesday. Rainfall totals between 1-2 inches with locally higher
amounts are possible in this area. This will exacerbate current
flooding concerns, and could potentially result in new ones.

The good news is, once this system moves out Thursday night, high
pressure will move in over the area. This will keep temperatures
slightly below normal, but it will also give us dry time at least
through the weekend and help with the flooding concerns.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 610 AM CDT MON MAR 11 2019

VFR conditions are expected for the majority of the TAF period
with MVFR ceilings moving in at the tail end. Mostly sunny skies
and light winds are expected today with the high pressure still
overhead. It will gradually move east today with low pressure
slowly moving in behind it. This will advect moisture and low
clouds into the area in the early morning hours tomorrow. It will
also bring the chance for rain. There is still some disagreement
among models regarding timing of these two things, but in general
it seems we should see MVFR ceilings and scattered rain reach the
MO/KS border between 09Z and 12z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flood Watch from late Tuesday night through Wednesday evening
     for MOZ001.

&&

Discussion...Grana
Aviation...Grana
Hazardous weather outlook, Mar 11, 5:17 AM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
517 AM CDT Mon Mar 11 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
517 AM CDT Mon Mar 11 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.River Flooding...
Minor to moderate flooding is occurring or is forecast along
tributaries of the Missouri River this morning. Rises along area
creeks, streams, and rivers is expected to persist.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

.Rainfall...
Widespread rainfall is expected Tuesday through Wednesday across the
region. Widespread amounts between one to one and a half inches is
expected.

.River Flooding...
Additional rainfall, midweek, is expected to exacerbate river
flooding across the area mid to late week into the weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:28 AM CDTFlood WatchEAXAtchison61 hr
Mar 11, 10:09 AM CDTRiver Flood WarningEAXBuchanan, Platte26 days
Mar 11, 10:09 AM CDTRiver Flood WarningEAXPlatte24 days

Nearby

River Flood Warnings in Missouri, 2019River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.